Colorado, 2025Wildfire in Colorado, July 26 to 31, 2025
July 26 to 31, 2025 · NWS GJT · 1 event in 1 county or zone
8 miles northeast of Trimble, Colorado. The exact cause is still under investigation.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Elkhorn Fire started in late July due to a structure fire that spread into the forest 6.8 miles northeast of Trimble, Colorado. The exact cause is still under investigation.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 26, 3:59 PM MST, 9 minutes earlier. Its key messages:
- Widespread critical fire weather conditions are expected today due to the hot, dry and windy conditions. Therefore, Red Flag Warnings remain in effect for all of eastern Utah and much of western Colorado.
- Winds lighten up some on Sunday but critical fire weather conditions are still expected across portions of east-central Utah and northwest Colorado, so the Fire Weather Watch has been upgraded to a Red Flag Warning.
- An isolated storm or two will be possible over the northern and central Divide mountains this afternoon.
- Smoke from wildfires in northern Arizona as well as local fires will keep skies hazy to smoky across portions of eastern Utah and western Colorado today through at least Sunday, resulting in reduced visibility and poor air quality.
Area forecast discussion, Jul 26, 3:59 PM MST, 9 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
459 PM MDT Sat Jul 26 2025
.KEY MESSAGES...
- Widespread critical fire weather conditions are expected today
due to the hot, dry and windy conditions. Therefore, Red Flag
Warnings remain in effect for all of eastern Utah and much of
western Colorado.
- Winds lighten up some on Sunday but critical fire weather
conditions are still expected across portions of east-central
Utah and northwest Colorado, so the Fire Weather Watch has
been upgraded to a Red Flag Warning.
- An isolated storm or two will be possible over the northern
and central Divide mountains this afternoon.
- Smoke from wildfires in northern Arizona as well as local
fires will keep skies hazy to smoky across portions of eastern
Utah and western Colorado today through at least Sunday,
resulting in reduced visibility and poor air quality.
&&
.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 349 PM MDT Sat Jul 26 2025
Cloud cover has increased with the afternoon heating, but
precipitation has generally remained to the east of our CWA.
There are some isolated showers along the Divide, but with dry
air in place not much else is expected in terms of precipitation
this afternoon. Widespread Red Flag conditions are ongoing
across the region due to low relative humidity values (down to
single digits for much of the CWA), and strong wind gusts from
mixing with a strong jet streak overhead. Winds will calm after
sunset. Tomorrow will be similar to today, as drier air moves in
and a jet streak remains aloft. The strongest winds aloft
tomorrow will primarily be over the northwestern part of our
CWA, and as result this is where the most widespread coverage of
Red Flag conditions are expected.
Increased amounts of smoke from the Dragon Bravo Fire and
Monroe Canyon Fire will move into our CWA tomorrow with the
southwesterly flow. The HRRR smoke model shows most of the smoke
traveling through eastern Utah and north of I-70 in western
Colorado.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 349 PM MDT Sat Jul 26 2025
An open wave off the California coast and an area of high pressure
to the east will bring monsoonal moisture to the desert southwest.
This moisture will initially be shunted to the Front Range
Monday and Tuesday. For us, we will see mostly dry conditions
with the usual afternoon gusts and hot temperatures under broad
southwesterly flow. Wednesday onwards, the wave will move across
the area and with the high pressure moving a little further
west, plenty of moisture will be available for afternoon showers
and thunderstorms. The best coverage will be on Wednesday and
despite high pressure building overhead through the rest of the
week, enough moisture will remain under the high to allow some
convection to form each afternoon and evening. This convection,
for Thursday and Friday, should be more confined to the higher
terrain. All that being said, some model discrepancies still
remain in the forecast so look for some changes over the coming
days. Hot temperatures will start out the week, dropping to more
normal values as the precipitation moves in Wednesday onwards.
&&
.AVIATION /18Z TAFS THROUGH 18Z MONDAY/...
Issued at 456 PM MDT Sat Jul 26 2025
Winds will decrease this evening and become light and terrain
driven. Tomorrow winds increase once again in the afternoon
similar to today. Wildfire smoke in the area may case a few
sites to have lower vis, but VFR conditions are expected for the
most part.
&&
.FIRE WEATHER...
Issued at 349 PM MDT Sat Jul 26 2025
Deep mixing this afternoon has resulted in gusty southwest winds
across the region as an upper level jet streak moves overhead.
The strong wind gusts in combination with low relative humidity
has resulted in widespread critical fire weather conditions,
hence Red Flag Warnings remain in effect today. Tomorrow, winds
will lighten up some as the jet streak shifts to the northwest,
but with dry air in place critical fire weather conditions are
expected where wind gusts exceed thresholds. As a result, Red
Flag Warnings are in effect tomorrow as well.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Red Flag Warning until 8 PM MDT this evening for COZ200>203-
205-207-290-292-294.
Red Flag Warning from noon to 8 PM MDT Sunday for COZ200-202-
290.
UT...Red Flag Warning until 8 PM MDT this evening for UTZ485>487-
490-491.
Red Flag Warning from noon to 8 PM MDT Sunday for UTZ487-490.
&&
SHORT TERM...GF
LONG TERM...TGR
AVIATION...TGJT
FIRE WEATHER...TGJTHazardous weather outlook, Jul 26, 3:17 AM MST, 12 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
417 AM MDT Sat Jul 26 2025
COZ001>014-017>023-UTZ022>025-027>029-271030-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
417 AM MDT Sat Jul 26 2025
This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.
.DAY ONE...Today and tonight.
Hot, dry and windy conditions will lead to widespread critical fire
weather conditions today. Isolated storms are possible this
afternoon over the northern and central Divide mountains with very
low chance of wetting rain. Hazy to smokey skies will be present as
well due to smoke from northern Arizona and local wildfires.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Hot, dry, and windy conditions continue for portions of the area on
Sunday, resulting in another day of critical fire weather conditions.
Moisture looks to return early next week, leading to increasing
coverage of showers and storms and a downturn in critical fire
weather conditions.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Wildfire, Southwestern San Juan Mountains
- When
- July 26, 4:08 PM MST to July 31, 11:59 PM MST
- Where
- Southwestern San Juan Mountains forecast zone
- Reported by
- Park/Forest Service
- Coordinates
- 37.594, -107.912 (the zone’s center; the record gives no point)
The Elkhorn Fire started in late July due to a structure fire that spread into the forest 6.8 miles northeast of Trimble, Colorado. The exact cause is still under investigation. The fire grew to 298 acres before it was contained in early August. The estimated cost to date was $4,998,587.
- Wildfire
- A fire burning in wildland vegetation, with its acreage and damage where known.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in California, July 26, 20253 deaths · 1 event
- Flash Flooding in American Samoa, July 26, 20251 death · 3 injured · $400,000 · 11 events
- Lightning Strike in Oklahoma, July 26, 20251 death · 1 injured · 1 event
- Hail and Damaging Winds in North Dakota, July 26 to 27, 2025$427,000 · 1.75 in hail · 44 events
- Flash Flooding and Damaging Winds in Pennsylvania, July 26 to 27, 2025$45,000 · 50 kt wind · 18 events
- Lightning Strike in North Carolina, July 26, 2025$100,000 · 1 event
- Flash Flooding and Flooding in Ohio, July 26, 2025$54,000 · 50 kt wind · 13 events
- Damaging Winds and Lightning Strikes in Pennsylvania, July 26, 2025$68,000 · 52 kt wind · 7 events
- Excessive Heat and Heat in Mississippi, July 26 to 28, 202532 events
- Tornado in Michigan, July 26, 2025EF1 · 1 event
- Flash Flood and Damaging Wind in Indiana, July 26, 2025$27,000 · 52 kt wind · 2 events
- Excessive Heat and Heat in Arkansas, July 26 to 28, 202522 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1285487.